Texas, 2007

Hail and Damaging Winds in Texas, September 6, 2007

September 6, 2007 · NWS LUB · 7 events in 7 counties and zones

Scattered severe thunderstorms developed over the South Plains of west Texas during the afternoon and evening hours of the 6th. The primary severe weather mode throughout the event was damaging wind gusts, however, no structural or otherwise significant damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered severe thunderstorms developed over the South Plains of west Texas during the afternoon and evening hours of the 6th. The primary severe weather mode throughout the event was damaging wind gusts, however, no structural or otherwise significant damage was reported. Hail up to the size of quarters also accompanied a storm over Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 6, 2:10 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 6, 2:10 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT THU SEP 6 2007

.SHORT TERM...
MOISTURE FROM HENRIETTE FAIRLY SLOW TO ARRIVE WITH SUNNIER SKIES
THAN ANTICIPATED BRINGING WARMER AFTN TEMPS. SOME SHOWER ACTIVITY
ACROSS THE NWRN ZONES AND ERN NEW MEXICO WILL ONLY HAVE AN EFFECT ON
THE VERY NEAR TERM. TONIGHT THROUGH FRIDAY MORNING EXPECT TO SEE
CONTINUED INCREASE IN DEEP LAYER MOISTURE BUT WITH ONLY SUBTLE
FORCING ACTING ON IT. THUS WILL CONTINUE WITH POPS NEAR 30 PCT
THROUGH 18Z FRIDAY. BY THEN HOWEVER EXPECT TO SEE A COLD FRONT
IMPINGING ON OR MOVING INTO THE FCST AREA. PREFER WRF-NAM TIMING IN
THIS REGARD. THE FRONT SHOULD ACT AS A BETTER FOCUS FOR PRECIP IN
CONJUNCTION WITH CONTINUED WEAK MID LEVEL FORCING. FOR FRIDAY
AFTERNOON WILL THUS RUN WITH 40 TO 50 PCT POPS ACROSS THE NORTH
TAPERING TOWARD 30 FOR THE SOUTH. TEMPS WILL CONTINUE TO BE TRICKY
MAINLY GIVEN TEMPORAL VARIABILITY OF CLOUD COVER...BUT WILL TREND
TOWARD A MILD OVERNIGHT /ALTHOUGH NOT AS MILD AS MET GUIDANCE
SUGGESTS/ AND WILL AGAIN TRY THE COOLER SIDE OF GUIDANCE FOR HIGHS
FRIDAY.

.LONG TERM...
BY FRI EVENING...INDICATIONS ARE THAT THERE WILL BE A DECENT SHIELD
OF PRECIP WORKING ACROSS THE FA. AGAIN...OUR NRN ZONES MAY BE
FAVORED DUE TO THEIR VICINITY OF THE WAVERING FRONT...BUT
POSSIBILITY REMAINS FOR CONSIDERABLE SHOWER ACTIVITY ACROSS THE
ENTIRE FA. THE BULK OF THE MOISTURE AND LIFT FROM THE HENRIETTE
REMNANTS SHOULD MOVE INTO WESTERN OKLA BY MIDDAY SAT...BUT PRECIP
CHANCES SHOULD CONTINUE AS SHTWV ENERGY MOVES ACROSS THE CENTRAL
PLAINS...BRINGING CONTINUED WEAK LARGE SCALE ASCENT AND POSSIBLY
PUSHING THE BOUNDARY BACK INTO THE CWA. IN GENERAL THOUGH RAINFALL
INTENSITY SHOULD BE ON THE DECREASE AS GREATEST MOISTURE HEADS EAST.
ATTM...IT APPEARS THE BEST TIME FOR LOCALLY HEAVY RAINFALL WILL BE
FROM FRI EVE THROUGH MIDDAY SAT WITH THE THREAT AREA SLOWLY SHIFTING
E-NE INTO THE SE PANHANDLE AND NRN ROLLING PLAINS. TOTAL RAINFALL
AMOUNTS UP TO ONE INCH MAY BE COMMON...WITH POTENTIAL FOR ISOLATED
TOTALS UP TO THREE INCHES...MAINLY OFF THE CAPROCK. THESE TYPE OF
AMOUNTS IF SPREAD OVER 24 HRS OR SO SHOULD NOT PRODUCE ANY
WIDESPREAD FLASH FLOODING CONCERNS...BUT WILL CONTINUE TO HIGHLIGHT
THE POTENTIAL FOR ISOLATED HEAVY RAIN/FLOODING IN THE HWO.

WE SHOULD SEE A BIT OF A BREAK IN THE ACTION SUN INTO EARLY MON
ALTHOUGH THE ATMOSPHERE DOES NOT COMPLETELY DRY OUT...THUS
JUSTIFYING CONTINUED LOW POPS.  THE GFS AND ECMWF ARE IN GOOD
AGREEMENT THAT A STRONG SHTWV WILL MOVE INTO THE PLAINS ON
MONDAY...AND CARVE OUT A DEEP TROUGH FROM THE MIDWEST INTO EAST TX
BY MIDWEEK. THIS IN TURN WILL SEND A STRONGER FRONT SOUTH THROUGH
TEXAS LATE MON OR TUE...WITH THE GFS QUICKER THAN THE ECMWF. WE
SHOULD SEE HIGHER POOPS COINCIDING WITH THE FROPA AND THEN QUICKLY
ENDING AS COOLER AND DRIER AIR MOVES IN BEHIND THE FRONT. SFC RIDGE
BRIDGING FROM CENTRAL PLAINS INTO WTX AND NW FLOW OVERHEAD SHOULD
PRODUCE SEVERAL DAYS OF /FALL-LIKE/ WX WITH MOSTLY CLEAR
SKIES...MILD DAYS AND COOL NIGHTS. AS PREVIOUS FCST MENTIONED SOME
40S MAY BE POSSIBLE IN THE SW PANHANDLE/NW SPLNS. SHOULD SEE A
GRADUAL WARMING TREND FROM THE MIDDLE TO LATE NEXT WEEK AS SFC HIGHS
GRADUALLY MOVES EAST AND LEE TROUGH DEVELOPS ACROSS THE HIGH PLAINS.

THANKS AMA AND OUN FOR COORDINATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  85  62  83  62 /  30  40  30  30  20
TULIA         66  85  63  84  64 /  30  40  40  30  30
PLAINVIEW     68  85  65  85  65 /  30  40  40  30  30
LEVELLAND     69  88  65  86  64 /  30  30  30  30  20
LUBBOCK       70  87  68  86  68 /  30  30  30  30  20
BROWNFIELD    70  87  66  86  66 /  30  30  30  30  20
CHILDRESS     72  89  70  85  69 /  30  50  50  40  30
SPUR          71  90  69  86  69 /  40  30  40  30  30
ASPERMONT     72  90  72  87  70 /  40  30  40  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/33
Hazardous weather outlook, Sep 6, 4:52 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
552 AM CDT THU SEP 6 2007

TXZ021>044-071100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
552 AM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL INTERACT WITH ABUNDANT MOISTURE IN PLACE FROM
THE REMNANTS OF HURRICANE HENRIETTE TO BRING THE THREAT FOR HEAVY
RAINFALL AND LOCALIZED FLOODING ON FRIDAY. THE FRONT MAY LINGER IN
THE REGION SATURDAY AND POSSIBLY SUNDAY PROVIDING ADDITIONAL
OPPORTUNITIES FOR MODERATE TO HEAVY RAINFALL.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
September 6, 2:25 PM CST
Where
Swisher County, 10 mi ESE of Kress
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.315, -101.588

A farmer reported that thunderstorm winds damaged a cotton trailer shortly before 14:25 CST on the 6th when it was blown over near Claytonville.

Thunderstorm Wind, Lubbock

When
September 6, 2:40 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -101.626

A small but intense thunderstorm impacted southeastern Lubbock County on the afternoon of the 6th. This storm produced localized severe wind gusts measured up to 60 mph by the Texas Tech University West Texas Mesonet site near Slaton. No damage was reported.

Thunderstorm Wind, Briscoe

When
September 6, 2:55 PM CST
Where
Briscoe County, Silverton
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.470, -101.300

The storm that produced damaging winds in southeastern Swisher County moved east and impacted portions of Briscoe County. Severe wind gusts up to 58 mph were measured by the KVII-TV Schoolnet station in Silverton. No damage was reported.

Hail, Floyd

When
September 6, 6:05 PM CST to 6:15 PM CST
Where
Floyd County, Floydada to 3 mi E of Floydada
Measured
1 in hail
Reported by
Department of Highways
Coordinates
33.980, -101.330

Nickel to quarter size hail accompanied a severe thunderstorm near Floydada during the evening hours of the 6th. Initial reports indicated nickel size hail in the city. The Texas Department of Transportation reported that hail up to the size of quarters fell along U.S. Highway 62/70 east of Floydada.

Thunderstorm Wind, Hall

When
September 6, 6:30 PM CST
Where
Hall County, Turkey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.400, -100.880

The public reported thunderstorm wind gusts estimated up to 60 mph in Turkey. No damage was reported.

Thunderstorm Wind, Motley

When
September 6, 6:42 PM CST to 6:46 PM CST
Where
Motley County, Northfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.280, -100.600

Storm spotters reported that severe thunderstorm winds downed tree limbs in Northfield.

Thunderstorm Wind, Childress

When
September 6, 7:04 PM CST to 7:19 PM CST
Where
Childress County, (Cds)childress Arpt to Childress
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.430, -100.300

A thunderstorm produced damaging winds in the Childress vicinity during the evening hours of the 6th. The Automated Surface Observation System at the Childress Municipal Airport measured an initial severe gust of 59 mph at 19:04 CST. At 19:15 CST, local fire department officials reported that thunderstorm winds had downed power lines and damaged trees in the city. A peak gust of 64 mph was recorded at the airport at 19:19 CST. No structural damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59478, 59479, 59480, 59481, 59482, 59483, 59484.